Iowa, 2004

Hail in Iowa, March 28, 2004

March 28, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 3:00 PM CST, 3 hours earlier.

Area forecast discussion, Mar 28, 3:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CST SUN MAR 28 2004

.DISCUSSION...

CONVECTIVE SCT SHWRS/EVEN ISOLD TSTMS ASSCD WITH COLD UPR SHORT
WAVE...MOVG ESEWD OVR CWA THIS AFTN AND EARLY TNGT. THEN SOME
DECOUPLING EXPCD WITH DCRS IN CLDS...TEMPS...AND WNWLY WINDS THIS
EVE. CWA STILL IN RELATIVELY MILD WNWLY FLOW INTO MON MRNG...AND
EVEN WITH SHIFT TO COLDER NWLY FLW MON AFTN...TEMPS SHOULD MIX OUT
TO POTENTIAL AGAIN ESP ALG MISSOURI VALLEY WHERE HIGHS SHOULD REACH
INTO THE MID 50S OR SO. ONLY MID 40S EXPCD IN NERN CWA UNDER COLDER
AIR ALOFT. WILL KEEP CHC LGT RAIN OR LGT SNW SHWRS IN THIS AREA MON
AFTN...WITH ONLY SLGT CHC ADJ TO THIS. NOT REALLY AS MUCH MOISTURE
AND INSTABLITY EXPCD MON AFTN AS TDA...SO MEASURABLE IS PRETTY
QUESTIONABLE. COLDER AIR OOZES IN FM NNE MON NGT INTO WED...AND
MIXING OUT NOT AS GOOD...SO DEFINITELY COOLER TEMPS DURG THIS
PERIOD...BUT CLDS SHOULD DCRS WITH DRIER AIR AND SUBSIDENCE EXPCD.

IN THE EXTENDED THURSDAY THRU SUNDAY...QUITE A DISCREPANCY BETWEEN
THE MODELS PROGRESSING THRU THE PD. THEY ARE IN AGREEMENT IN THE
MIDDLE OF THE WEEK AND THRU FRIDAY...IN KEEPING THE LARGE CLOSED OFF
UPPER VORTEX MEANDERING THRU THE EASTERN U.S.. THIS SHOULD SETUP A
SFC ANTICYCLONE DRAINING DOWN THE MN AND IA AREAS WED NIGHT THRU
FRIDAY. THIS FLOW WL BE DRY AND FAIRLY MILD AS THE AIR IS QUITE
MODIFIED AND THE GFS LIKELY TOO COLD WITH ITS TEMPS OFF THE SFC. AT
THAT POINT THE 00Z/06Z GFS SOLNS EXIT THE ERN U.S. LOW AWAY TOWARD
NEW ENGLAND THRU THE WEEKEND...ALLOWING A DIRTY RIDGE TO SETUP
BETWEEN THAT VORTEX AND ANOTHER CLOSED LOW IN THE SW U.S.. THIS SOLN
DOES NOT SEEM REAL REASONABLE...AND PREFER THE ECMWF/CAN SPECTRAL
AND 12Z GFS SOLNS. THESE MODEL RUNS CUTOFF THE DESERT SW
LOW...ALLOWING THE NRN STREAM FLOW TO BUILD OVER IT FM THE PAC NW
AND BRING AN UPPER TROF INTO THE NRN PLAINS FRIDAY NIGHT AND EARLY
SAT. HOWEVER WITH THE LOW LVL ANTICYCLONE HANGING ARND THS
AREA...MSTR RETURN IS JUST NOT THERE. THEREFORE WITH THIS UPPER TROF
PASSAGE...DECIDED TO LEAVE IT DRY FOR NOW FRIDAY NIGHT AND EARLY
SATURDAY...WITH SLIGHTLY ABOVE NORMAL SEASONABLE TEMPS CONTINUING
INTO SUNDAY. WITH THE SFC WINDS...THERE WL LIKELY BE A FRONTAL
PASSAGE FRI NIGHT SWINGING THE WINDS ARND TO THE NW INTO SAT.
SOMETHING FOR THE NIGHT SHIFT TO BE AWARE OF TNGT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/FUHS
Hazardous weather outlook, Mar 28, 4:52 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CST SUN MAR 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 28, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST SUN MAR 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             SALEM                   43.72N 97.39W
03/28/2004  0.75 INCH        MCCOOK             SD   COUNTY OFFICIAL

0452 PM     HAIL             CHANCELLOR              43.37N 96.99W
03/28/2004  0.75 INCH        TURNER             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Mar 28, 5:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CST SUN MAR 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             6 S WORTHING            43.33N 96.76W
03/28/2004  0.75 INCH        LINCOLN            SD   PUBLIC

            HAIL WAS COVERING GROUND WHEN HE CAME HOME FROM CANTON.
            AVERAGE SIZE WAS PENNY, BUT SOME WAS BIGGER AND MUCH OF
            IT WAS SMALLER.

0511 PM     HAIL             1 S LENNOX              43.35N 96.90W
03/28/2004  0.88 INCH        LINCOLN            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Mar 28, 5:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CST SUN MAR 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 W HUDSON              43.13N 96.61W
03/28/2004  1.00 INCH        LINCOLN            SD   PUBLIC

&&

TRM

The radar

The Sioux Falls radar (KFSD), 51 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
March 28, 6:00 PM CST
Where
Sioux County, 5 mi W of Rock Vly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.200, -96.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389898.